Q: I have a divot in both of my shoulders from Vitamin B12 injections in which one became infected. I am a fitness competitor. Vitamin B12 is used for energy when dieting and also temporarily enhances the roundness of the shoulders (it is not discussed but used by competitors – injectable Vitamin B12 can be ordered from Canadian pharmacies). I no longer do this of course, but I am not happy with the divots left in my shoulders because of these injections. I was interested in fat grafting to replace the lost fat.
A: Loss of fat beneath the skin, known as subcutaneous atrophy, is not an uncommon sequelae of numerous types of injections. In plastic surgery, it is frequently seen in repeated steroid injections in the treatment of scars. I was not aware that Vitamin B12 has a similar effect and it is unclear if the fat destruction occurs as a result of the vitamin or the solution in which it is suspended to make it injectable.
The treatment (recontouring) of these divots is best done and is ideal for fat injections. While dermal-fat grafts can also be used, they require an incision to be placed and that requires an additional cosmetic burden that may be just as distracting as the original depression. Any of the off-the-shelf injectable fillers can also be used but there effect is only temporary and not a good long-term economic approach. Small divots like these are perfect for fat injections as their small volume makes it more likely that the fat will take and survive long-term.